Alert archive / North Carolina / Red Flag Warnings in 2008

Red Flag Warning 6, NWS Raleigh, NC

December 31, 200831 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Dec 31, 2008, 11:37 AM EST for 31 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2008, 11:37 AM EST (16:37 UTC)
Expired
Dec 31, 2008, 6:00 PM EST
In force
6 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 311637
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1137 AM EST WED DEC 31 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE SWIFTLY ACROSS THE AREA... RESULTING 
IN STRONG GUSTY WINDS OF 40 T0 45 MPH THROUGH THE AFTERNOON. THE 
STRONG WINDS COMBINED WITH LOW HUMIDITY WILL PRODUCE WEATHER CONDITIONS
THAT COULD SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE BEHAVIOR.


NCZ007>011-021>028-038>043-073>078-083>086-088-089-312300-
/O.NEW.KRAH.FW.W.0006.081231T1637Z-081231T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1137 AM EST WED DEC 31 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

GUSTY WINDS OF 40 TO 45 MPH AND LOW HUMIDITY WILL CREATE
CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR
EXTREME FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KRAH 312307
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EST WED DEC 31 2008


NCZ007>011-021>028-038>043-073>078-083>086-088-089-010015-
/O.EXP.KRAH.FW.W.0006.000000T0000Z-081231T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 PM EST WED DEC 31 2008

...RED FLAG WARNING HAS EXPIRED...

THE STRONG NORTHWESTERLY WINDS THAT AFFECTED CENTRAL NC ON
WEDNESDAY HAVE WEAKENED... AND WILL CONTINUE TO LESSEN THROUGH THIS
EVENING. IN ADDITION... RELATIVE HUMIDITY VALUES HAVE INCREASED TO
25 PERCENT OR GREATER IN MOST LOCALES... AND WILL CONTINUE TO CLIMB
INTO THE 40TH AND 50TH PERCENTILE OVERNIGHT. 

$$

MWS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Dec 31, 9:55 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 31, 9:55 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 AM EST WED DEC 31 2008

SYNOPSIS...
A STRONG COLD FRONT WILL MOVE SWIFTLY EAST ACROSS THE AREA THIS
MORNING RESULTING IN STRONG GUSTY WINDS THROUGH THE AFTERNOON. IN
THE WAKE OF THE FRONT MUCH COLDER AIR WILL SURGE INTO THE REGION
WEDNESDAY AFTERNOON. FOR THE FIRST OF THE NEW YEAR...TEMPERATURES
WILL ONCE AGAIN FEEL LIKE WINTER UNDER CLEAR SKIES.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 930 AM WEDNESDAY...
STRONG COLD FRONT HAS JUST PUSHED EAST THROUGH THE TRIAD...WITH
WIND GUSTS UP TO 30 MPH ALONG THE LEADING EDGE. FURTHER WEST IN THE
HIGHER ELEVATIONS...BOONE AND JEFFERSON (ELEVATION 3 TO
3.3KFT)...WERE REPORTING WIND GUSTS OF 50 TO 55 KNOTS. FORECAST
SOUNDINGS SUGGEST THAT WE DO MIX UP TO 850 MB...LATER THIS
MORNING...ENABLING US TO TAP INTO THE 50 KNOT WIND FIELD...THAT
SHOULD BE AIDED BY THE STRONG COLD AIR ADVECTION. THEREFORE WIND
ADVISORY WILL BE LEFT ALONE...AS AREAS NORTH OF US HWY 64 HAVE THE
POTENTIAL TO REALIZE SOME +40 MPH WIND GUSTS.

MORNING TEMPERATURES IN THE NW PIEDMONT HAVE ALREADY RISEN ABOVE
FORECAST HIGHS...CLIMBING INTO THE LOWER 50S...WITH CAA JUST
STARTING TO SPREAD INTO THE AREA. WILL ADJUST MAX TEMPS...UPWARD
ACROSS THE BOARD...AS FORECAST IS TOO AGGRESSIVE/QUICK WITH THE
AFOREMENTIONED CAA. LATE MORNING TO MIDDAY HIGHS IN THE LOWER TO MID
50S CENTRAL AREAS TO MID TO UPPER 50S ACROSS THE SOUTHEAST.
THEN FALLING TO STEADY TEMPERATURES THERE AFTER.

THESE WINDY CONDITIONS ALONG WITH QUICKLY DROPPING RH LEVELS (WITH
DEWPOINTS RAPIDLY LOWERING INTO THE LOWER TEENS BY AFTERNOON) ARE
CAUSE FOR SOME FIRE WEATHER ISSUES. FINE FUELS SHOULD DRY OUT RATHER
QUICKLY THIS AFTERNOON. THE COOLER TEMPERATURES SHOULD HELP TO
MITIGATE THE THREAT SOMEWHAT THOUGH AND AT THIS TIME HAVE OPTED TO
GO WITH AN INCREASED FIRE DANGER STATEMENT. PLEASE SEE THE FIRE
WEATHER DISCUSSION BELOW FOR DETAILS ON THE INCREASED FIRE WEATHER
DANGER.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 200 AM WEDNESDAY...

FORECAST MODEL THICKNESSES HAVE COOLED TO BETWEEN 1265-1270
METERS NEW YEARS EVE EVENING/THURSDAY MORNING. THIS WILL SUPPORT
OVERNIGHT LOWS IN THE LOWER TO MIDDLE 20S FOR WEDNESDAY
NIGHT/THURSDAY MORNING. THE ONLY THING PERHAPS PREVENTING SOME
AREAS FROM FALLING INTO THE LOWER 20S AND UPPER TEENS WILL BE A
CONTINUED NORTH WIND OF 5-10 MPH OVERNIGHT. BY MIDNIGHT TONIGHT
THOUGH TEMPERATURES WILL HAVE FALLEN INTO THE LOWER 30S AND WITH A
NORTH WIND OF 8 MPH EXPECT WIND CHILLS IN THE LOWER 20S AS WE RING
IN THE NEW YEAR. OVERNIGHT LOWS WILL BOTTOM OUT IN THE LOWER TO
MIDDLE 20S COME THURSDAY MORNING.

THE COLD HIGH PRESSURE SYSTEM WILL BE DIRECTLY OVER CENTRAL NC
NEW YEARS DAY AS RESULTING IN CHILLY DAYTIME HIGHS BUT CALM WINDS.
FORECAST THICKNESSES FOR THURSDAY HAVE FALLEN A LITTLE WITH THE
LATEST RUN SO WILL DROP AFTERNOON HIGHS A FEW DEGREES ON THURSDAY
GOING ON THE COLD SIDE OF GUIDANCE. HIGH TEMPERATURES TO STRUGGLE
TO REACH THE 40S ACROSS THE NORTH...WITH LOWER 40S IN MOST
LOCATION. A FEW PLACES IN THE SOUTH MAY BE ABLE TO SNEAK INTO THE
MOD 40S. SKIES WILL REMAIN MOSTLY CLEAR THURSDAY WITH JUST A FEW
PATCHY HIGH CLOUDS POSSIBLE.

THURSDAY NIGHT WILL BE CONTINUED COLD AND DRY AS THE HIGH PRESSURE
SYSTEMS SLOWLY MOVES OFFSHORE. OVERNIGHT LOWS WILL AGAIN FALL INTO
THE 20S BUT SHOULD BE A FEW DEGREES WARMER THAT NEW YEARS MORNING.
WILL STAY ON THE COLD SIDE OF GUIDANCE IN THE MID TO UPPER 20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 330 AM WEDNESDAY...

FRIDAY:
SFC HIGH PRESSURE MOVES QUICKLY EAST INTO THE ATLANTIC BY EARLY
FRIDAY MORNING...WHILE THE NEXT WEAK COLD FRONT (ASSOC/W A SFC/UPPER
LEVEL LOW SKIRTING ESE/SE ACROSS THE NORTHERN GREAT LAKES) QUICKLY
APPROACHES THE AREA FROM THE WEST BY EARLY FRI AFTERNOON. THE LATEST
00Z GFS/NAM FCST SOUNDINGS SHOW MUCH WEAKER WARM ADVECTION ACROSS
THE AREA FRIDAY MORNING THAN PREVIOUSLY INDICATED. AS A RESULT...DO
NOT EXPECT ANY CHANCE OF PRECIP FRI MORNING...SINCE THE PREVIOUS
FCST OF A SLIGHT OR LOW CHANCE OF LIGHT RAIN OR DRIZZLE WAS BASED
ENTIRELY ON THE LIFT/SATURATION ASSOC/W WARM ADVECTION. THE FORECAST
GETS TRICKIER DURING THE AFTERNOON HOURS. BOTH THE GFS/ECMWF KEEP
ANY LIFT CONFINED TO SHALLOW LOW LEVEL CONVERGENCE ALONG THE WEAK
BOUNDARY ENTERING THE AREA BY EARLY AFTERNOON...WITH ANY UPPER LEVEL
LIFT CONFINED TO LOCATIONS FURTHER NORTH IN THE MID-ATLANTIC. GIVEN
RELATIVELY STRONG WSW/W FLOW IN THE LOWER/MID LEVELS...IT WOULD BE
PRETTY TOUGH TO SEE ANY MEASURABLE PRECIP FRI AFTERNOON IF THE 00Z
GFS/ECMWF VERIFY. THE NAM IS SOMEWHAT OF AN OUTLIER...SHOWING A
SWATH OF AROUND 0.10 OF QPF ACROSS CENTRAL NC BETWEEN 18-00Z. UPON
FURTHER INVESTIGATION...THE NAM IS SHOWING A RATHER STRONG 250MB JET
EXIT NOSING INTO THE AREA FROM THE NW FRI AFTERNOON...AND THIS SEEMS
TO BE THE REASON WHY THE NAM IS GENERATING QPF. THIS JET EXIT
FEATURE IS ABSENT OR MUCH LESS PROMINENT AND FURTHER TO THE NORTH IN
THE 00Z GFS/ECMWF RUNS. SO...HAVE DECIDED TO LOWER POPS BASED ON THE
GFS/ECMWF...HOWEVER...I BALKED AT COMPLETELY REMOVING POPS GIVEN
THAT THE NAM SOLUTION CANNOT COMPLETELY BE RULED OUT. WILL SHOW A
SLIGHT CHANCE OF SHOWERS NORTH OF HWY 64 AND A LOW CHANCE SOUTH OF
HWY 64. THERE IS A POTENTIAL FOR A 3-6F BUST ON HIGH TEMPS FRIDAY...
DEPENDING ON WHETHER OR NOT WE SEE ENHANCED CLOUD COVER AND LIGHT
PRECIP AS THE NAM SUGGESTS. HAVE BIASED THE FCST HIGHS ON FRI TOWARD
THE WARMER MAV GUIDANCE SINCE THE GFS/ECMWF SOLUTIONS ARE
PREFERRED...AND ALSO BECAUSE THE FCST THICKNESSES AGREE VERY CLOSE
WITH THE MAV GUIDANCE. THIS YIELDS HIGHS RANGING FROM THE UPPER 40S
TO NEAR 50F IN THE N/NW...TO THE MID 50S IN THE SE. REMEMBER...IF
THE NAM IS CORRECT WITH MORE CLOUD COVER AND SOME LIGHT AFTERNOON
PRECIP...WE COULD EASILY BE 3-6F LOWER THAN THAT.

FRIDAY NIGHT AND SATURDAY:
HIGH PRESSURE BUILDS TOWARD THE AREA FROM THE NW FRI NIGHT...
BECOMING CENTERED DIRECTLY OVER CENTRAL NC BY SAT AFTERNOON. THIS
WILL ALLOW FOR A TREND OF CLEARING SKIES FRI NIGHT. ON SAT...WITH
THE SFC HIGH OVERHEAD AND A SHORTWAVE RIDGE APPROACHING THE AREA
FROM THE WEST...EXPECT MOSTLY SUNNY SKIES...EXCEPT FOR PERHAPS A FEW
MID/UPPER LEVEL CLOUDS PROPAGATING DOWNSTREAM OF A SFC LOW / FRONTAL
ZONE IN THE MIDWEST. WILL CONTINUE TO TREND HIGH/LOW TEMPS TOWARD
MOS GUIDANCE SINCE THOSE VALUES COMPARE REASONABLY WELL WITH
THICKNESSES. THIS YIELDS LOWS IN THE UPPER 30S TO LOWER/MID 30S SAT
MORNING...AND HIGHS GENERALLY IN THE LOWER 50S SAT AFTERNOON.

SATURDAY NIGHT THROUGH SUNDAY NIGHT:
BASED ON THE 00Z GFS/ECMWF...THE FORECAST IN THIS PERIOD IS TRENDING
CLOUDIER/WETTER. AN UPPER TROUGH WILL BE MOVING EAST ACROSS THE
UPPER MIDWEST INTO THE NORTHERN GREAT LAKES DURING THIS PERIOD...AND
BOTH THE GFS/ECMWF SHOW A BROAD FRONTAL ZONE APPROACHING THE
SOUTHERN APPALACHIANS AND MID-ATLANTIC BY 00Z MON...WITH WARM
ADVECTION STRENGTHENING OVER THE CAROLINAS BEFORE SUNRISE SUN
MORNING. FCST SOUNDINGS SHOW DEEP SATURATION ACROSS THE ENTIRE AREA
BY 12Z SUN. THIS WILL BE THE BASIS FOR SHOWING INCREASING CLOUD
COVER AFTER MIDNIGHT SUN MORNING...WITH MOSTLY CLOUDY SKIES BY
SUNRISE SUN. WILL SHOW A SLIGHT CHANCE OF RAIN IN THE FAR WESTERN
PIEDMONT JUST BEFORE SUNRISE SUN IN ASSOC/W THE STRENGTHENING WARM
ADVECTION AND PWAT VALUES INCREASING TO AROUND 1...AND WILL SHOW A
LOW CHANCE (30%) OF LIGHT RAIN EVERYWHERE THROUGHOUT THE DAY. FCST
CONFIDENCES BEGINS TO DECREASE BY SUN NIGHT AS THE GFS/ECMWF PART
WAYS W/REGARD TO THE TIMING OF HIGH PRESSURE MOVING IN FROM THE
WEST/NW. AT THIS TIME...WILL SHOW A SLIGHT CHANCE OF RAIN SUN NIGHT
IN ASSOC/W EITHER A WEAK/BROAD FRONTAL ZONE OVER CENTRAL NC (ECMWF)
OR IN ASSOC/W A WEAK WAVE OF LOW PRESSURE (GFS) DEVELOPING ALONG THE
FRONTAL ZONE ACROSS THE SOUTHEAST STATES/EASTERN CAROLINAS SUN
NIGHT. TEMPS DURING THIS PERIOD SOMEWHAT DIFFICULT SINCE THEY WILL
HIGHLY DEPEND ON CLOUD COVER AND PRECIP...HOWEVER...BASED ON THE
OVERALL PATTERN...THICKNESSES...AND MOS GUIDANCE...EXPECT LOW TEMPS
SUN MORNING IN THE LOWER/MID 30S (ABOVE FREEZING)...HIGH TEMPS ON
SUN IN THE MID/UPPER 50S (EXCEPT LOWER 50S N/NW)...AND LOW TEMPS SUN
NIGHT RANGING FROM THE MID/UPPER 30S TO LOWER 40S.

MONDAY THROUGH TUESDAY:
ALTHOUGH CONFIDENCE IN A PATTERN CHANGE BY EARLY/MID NEXT WEEK IS
INCREASING...THE CONFIDENCE IN THE SPECIFICS OF THE FORECAST REMAIN
QUITE LOW. THE LONG TERM MODELS ARE SHOWING THE SYNOPTIC PATTERN
SHIFTING TOWARD DEEP TROUGHING OVER THE CENTRAL CONUS BY EARLY NEXT
WEEK...TRANSITIONING TOWARD THE EAST COAST BY MID/LATE WEEK. THIS
INDICATES AN OVERALL STORMY PATTERN FOR THE MID-ATLANTIC AND
CAROLINAS BY MID WEEK. THE CONSIDERABLE MODEL SPREAD / LOW
CONFIDENCE IN THE SPECIFICS OF THE FCST ARE MOST LIKELY DUE TO THE
LONG RANGE MODELS HAVING DIFFICULTY HANDLING THE PHASING OF
NORTHERN/SOUTHERN STREAM ENERGY DURING EARLY/MID WEEK. THIS TYPE OF
PATTERN (ESPECIALLY THIS FAR OUT) MAKES FOR A NOTORIOUSLY DIFFICULT
FORECAST W/REGARD TO SENSIBLE WEATHER ACROSS THE CAROLINAS. ALTHOUGH
THE GFS/ECMWF DO DISAGREE QUITE A BIT ON THE SPECIFICS...IT IS
LOOKING MORE AND MORE LIKELY THAT WE WILL HAVE TO DEAL WITH A
POTENTIALLY SIGNIFICANT STORM SYSTEM BY MID WEEK. ALTHOUGH IT IS WAY
TOO EARLY TO SPECULATE ON ANY PTYPE ISSUES...THE OVERALL PATTERN
(COMBINED WITH THE FACT THAT THIS WILL BE EARLY JANUARY) IS ONE THAT
WOULD SUGGEST AT LEAST THE POSSIBILITY OF SOME PTYPE ISSUES ACROSS
CENTRAL NC BY MID/LATE WEEK. AT THIS TIME...WILL KEEP POPS OUT OF
THE FCST ON MONDAY...WITH A LOW CHANCE (30%) OF RAIN AND INCREASING
CLOUD COVER BY TUESDAY. WILL FCST TEMPS A FEW DEGREES ABOVE NORMAL
ON MON/TUE GIVEN RIDGING ALOFT OVER THE EAST COAST DURING THAT
TIME... ALTHOUGH THERE IS ADMITTEDLY LOW CONFIDENCE GIVEN THE
UNCERTAINTY MENTIONED AT THAT RANGE. -VINCENT

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 625 AM WEDNESDAY...

VFR CONDITIONS IN CLEAR SKIES ARE EXPECTED THROUGH THE 24-HOUR TAF
PERIOD. THE BIG AVIATION STORY WILL BE VERY GUSTY NORTHWESTERLY
SURFACE WINDS FROM MID MORNING THROUGH THE AFTERNOON HOURS.

A LOW PRESSURE SYSTEM CURRENTLY LOCATED IN PA WILL BOMB (24 MB/24 HR
INTENSIFICATION) OFF THE NEW ENGLAND COAST TODAY AND TONIGHT. AN
ATTENDANT STRONG COLD FRONT WILL SWEEP EASTWARD ACROSS CENTRAL NC
LATER THIS MORNING.

EXPECT THE LOW LEVEL WIND SHEAR PRESENT EARLY THIS MORNING TO MIX
OUT BY MID MORNING IN ASSOC/W DIURNAL HEATING AND STRENGTHENING COLD
ADVECTION IN THE LOWER LEVELS...AND WILL REMOVE LLWS AT ALL TAF
SITES NO LATER THAN 13-14Z THIS MORNING. THE STRONG PRESSURE
GRADIENT AND MSLP RISES ASSOCIATED WITH THE DEPARTING SFC LOW
COMBINED WITH TURBULENT MIXING OF STRONGER WINDS ALOFT WILL PROMOTE
THE DEVELOPMENT OF SUSTAINED NORTHWESTERLY SFC WINDS IN THE 20 TO 25
KNOT RANGE...WITH FREQUENT GUSTS BETWEEN 35 AND 40 KNOTS BEGINNING
BY MID/LATE MORNING...AND CONTINUING THROUGH THE AFTERNOON HOURS.
GIVEN THE NORTHWESTERLY WIND DIRECTION COMBINED WITH STRONG WIND
SPEEDS...HAZARDOUS CROSSWINDS ARE EXPECTED ALONG SW-NE ORIENTED
RUNWAYS. NORTHWEST WINDS WILL DECREASE FROM WEST TO EAST AROUND
SUNSET THIS EVENING. 10-15 KT SUSTAINED NW WINDS WITH GUSTS TO 25 KT
MAY REMAIN POSSIBLE FOR A FEW HOURS AFTER SUNSET...DECREASING TO
10-15 KT FOR THE REMAINDER OF TONIGHT.

LOOKING AHEAD...VFR CONDITIONS WILL PERSIST THROUGH AT LEAST NOON
FRIDAY. A FEW SHOWERS AND ASSOC MVFR/IFR CONDITIONS CANNOT BE RULED
OUT FRIDAY AFTERNOON IN ASSOC/W A WEAK FRONTAL PASSAGE. VFR
CONDITIONS ARE EXPECTED AGAIN FRIDAY NIGHT THROUGH SATURDAY AS HIGH
PRESSURE BUILDS OVER THE AREA. THE NEXT CHANCE FOR ADVERSE AVIATION
CONDS COULD OCCUR AS EARLY AS SAT NIGHT AND SUN MORNING IN ASSOC/W A
FRONTAL ZONE APPROACHING FROM THE WEST. -VINCENT

&&

.FIRE WEATHER...
AS OF 200 AM WEDNESDAY...

PER COORDINATION WITH THE NORTH CAROLINA FOREST SERVICE... AN
INCREASED FIRE STATEMENT HAS BEEN ISSUED FOR WEDNESDAY.

A LOW PRESSURE CENTER NEAR CHICAGO THIS EVENING IS FORECAST TO
STRENGTHEN ACROSS THE OHIO VALLEY TONIGHT... THEN BOMB (24 MB/24
HR INTENSIFICATION) OFF THE NEW ENGLAND COAST WEDNESDAY AND
WEDNESDAY NIGHT. AN ATTENDANT COLD FRONT IS FORECAST TO SWEEP
EASTWARD ACROSS CENTRAL NC WEDNESDAY MORNING.

THE ASSOCIATED TIGHTENING PRESSURE GRADIENT... 5-10 MB/6 HR
PRESSURE RISES... AND STRONG COLD AIR ADVECTION -- WHICH WILL
PROMOTE DEEP MIXING... LARGE SCALE SUBSIDENCE... AND ASSOCIATED
INCREASED TURBULENT DOWNWARD MOMENTUM TRANSPORT -- IN THE WAKE OF
THE COLD FRONT WILL PROMOTE WINDY CONDITIONS ACROSS CENTRAL NC
WEDNESDAY. SUSTAINED NORTHWESTERLY SURFACE WINDS IN THE 20 TO 25
MPH RANGE... WITH FREQUENT GUSTS BETWEEN 30 AND 35 MPH AND
OCCASIONAL GUSTS BETWEEN 35 AND 40 MPH ARE LIKELY.

IN ADDITION TO THE STRONG NORTHWESTERLY WINDS... THE COMBINATION
OF DRY ADVECTION AND DOWNSLOPE COMPRESSIONAL DRYING BEHIND THE
COLD FRONT WILL SEND DEWPOINTS INTO THE TEENS (WITH SOME SINGLE
DIGITS POSSIBLE IN THE WESTERN PIEDMONT) BY AFTERNOON. ASSOCIATED
MINIMUM RELATIVE HUMIDITY LEVELS ARE FORECAST TO FALL INTO THE 25
TO 30 PERCENT RANGE. THE DRYNESS OF THE ATMOSPHERE WEDNESDAY WILL
DRAMATICALLY DRY OUT FINE FUEL MOISTURE - A PROCESS WHICH ALREADY
BEGAN IN EARNEST AS RHS FELL INTO THE TEENS TO 20S ON TUESDAY.
THE LOW HUMIDITY... DRYING FUEL MOISTURE... AND STRONG GUSTY NW
WINDS WILL PRODUCE RAPID FIRE SPREAD... AND BURNING IS THEREFORE
STRONGLY DISCOURAGED ON WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR NCZ007>011-021>028-038>043-073>077-083-084.

&&

SYNOPSIS...JO
NEAR TERM...BL/JO
SHORT TERM...JO
LONG TERM...VINCENT
AVIATION...VINCENT
Hazardous weather outlook, Dec 31, 3:30 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
330 AM EST WED DEC 31 2008

NCZ007>011-021>028-038>043-073>077-083-084-010830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
330 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ078-085-086-088-089-010830-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
330 AM EST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

FREQUENT NORTHWEST WIND GUSTS BETWEEN 30 MPH TO 35 MPH THIS
AFTERNOON WILL POSE A HAZARD TO MOTORISTS. THE NORTHWEST WIND
DIRECTION WILL CREATE A STRONG CROSS WIND ACROSS INTERSTATE 95.
MOTORISTS...ESPECIALLY THOSE DRIVING VANS...CAMPERS...TRAILERS AND
OTHER HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION WHILE
DRIVING IN THE WIND ADVISORY AREA. BE ALERT FOR SUDDEN GUSTS OF
WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:29 AM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Davidson, Durham, Edgecombe and 20 more12 hr

Nearby

Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.